Maryland, 2018

Flooding in Maryland, May 18 to 19, 2018

May 18 to 19, 2018 · NWS AKQ · 4 events in 4 counties and zones

Showers and thunderstorms associated with areas of low pressure along a frontal boundary produced heavy rain which caused lingering flooding across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Showers and thunderstorms associated with areas of low pressure along a frontal boundary produced heavy rain which caused lingering flooding across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 18, 9:04 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, May 18, 9:04 AM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
1004 AM EDT Fri May 18 2018

.SYNOPSIS...
A frontal boundary stalls across northern portions of the
forecast area through tonight, bringing periodic showers and
thunderstorms, with the likelihood for heavy rainfall. Somewhat
drier air arrives during the weekend as the upper level low
pressure system weakens.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM EDT Friday...

Flood Watch remains in effect through Friday evening for much
of the area...

Impressive/excessive RA event since Thu afternoon...esp over
central/scentral VA as deep layered southerly flow transported
anomalous moisture over sfc frontal boundary stalled over the
FA. The intensity/coverage of the RA has decreased (though there
is a fairly large area of RA still over the lower MD ern shore
attm). See latest FLW/FLS products for current warnings and
statements over the area that have been issued recently to
account for the heavy rain that has been on the order of 2-4"
most areas (locally up to 5-8" since yesterday in a few spots).

The overall pattern does not change much through (at least) this
eve, w/ the upr trough over the Mid-South and a stalled frontal
boundary sitting over the local area. Keeping Flood Watch
continue through midnight tonight for now (will re-evaluate this
afternoon)...though axis of highest/deepest moist and potential
+RA may eventually shift to ESE portions of VA and NE NC later
tonight (but these areas have seen only spotty excessive amounts
thus far). Highs today from the l-m60s on the lower MD ern
shore to the 70s elsewhere (around 80 F in NE NC). Keeping PoPs
60-100% over much of the local area w/ exception to CHC PoPs far
SE VA-NE NC...w/ additional heavy rain still a concern.

The sfc front will begin lifting north as the upper level low
begins to weaken/transition into an open wave while pushing NE
to the lower OH Valley. The threat for heavy rain will focus
more to the along and/or E of I-95 after midnight and into
Sat...though the duration attm is not expected to be long
enough to warrant a flood Watch across SE VA/NE NC. Warm/humid
again tonight with lows mainly 65-70 F (except cooler MD eastern
shore).

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 415 AM EDT Friday...

As the transition of the upper low continues on Sat, the flow
aloft will be stronger from the SW and thus the chance for
training storms and widespread flooding will be lower (even
though heavy downpours will continue). Most if not all of the FA
is expected to get back into the warm sector Sat aftn as axis
of deepest moisture shifts to the coast/offshore. So...highs Sat
will genly be in the upper 70s to lower 80s (low-mid 70s on
most of the eastern shore). With some sunshine possible, there
is a bit more potential for stronger tstms by Sat aftn/evening
though much uncertainty remains and it would likely be only a
marginal risk at best. PoPs will genly be high chance to likely
(50-70%).

Sun will be warm and moderately humid w/ VRB clouds/partly
sunny conditions. Will have PoPs 20-40% (highest over far SE VA-
coastal NE NC)...primarily for afternoon/eve SHRAS/tstms. Highs
from the u70s-l80s on the ern shore to the mid 80s well inland.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 100 PM EDT Thursday...

Unsettled wx expected to continue early in the extended forecast
period then a trend toward drying/improving wx now highlighted mid
week. A gradual break down of the moist SSW flow expected as westerlies
aloft strengthen and finally push a (and more significant) cold
front through the region (Wed). Keeping PoPs above climo Sun
night through Tue (mainly 30-40%) for SHRAS...mainly diurnally
driven tstms. Lowering PoPs to aob 15-30% Wed-Thu.

Highs each day mainly in the 80s...w/ lows in the 60s-70F.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
As of 800 AM EDT Friday...

An area of widespread showers with embedded tstms is currently
impacting the Lower Eastern Shore of Maryland, bringing heavy
downpours with IFR visibilities to SBY. Scattered showers are
impacting the other terminals with light to moderate rain.
Showers will continue to impact the terminals for the bulk of
the TAF period, with the heaviest rain at RIC/SBY. IFR/LIFR
ceilings at SBY briefly lifted around 11z as the heavier rain
moved in, but BKN IFR cigs (~500 ft) have returned and will
persist for the bulk of the TAF period. Elsewhere, expect MVFR
ceilings for the bulk of the TAF period with a possible return
to IFR cigs early Saturday AM.

OUTLOOK... Shower/tstm chances continue on Saturday, as the frontal
boundary gradually lifts northward. Somewhat drier conditions
potentially arrive by Sunday. Patchy early morning MVFR/IFR stratus
will be possible on both Saturday and Sunday. Rain chances continue
through early next week, as mainly afternoon/evening showers/tstms
are possible on Monday and Tuesday.

&&

.MARINE...
As of 430 AM EDT Friday...

A frontal boundary will remain stalled acrs the northern portions
of the marine area into this evening. This will result in winds
remaining E 5-15 kt off the MD coast, the nrn portion of the VA
ern shore, and over the upper Bay. SE or S winds 5-15 kt will
persist over the middle to lower Bay and the remainder of the
coastal waters through tonight. E then SE winds, then winds
becoming S and increasing to 15-20 kt late tonight into Sat
night, will result in seas building to 4-6 ft over the nrn three
coastal zns. Thus, have issued a SCA for these zns starting late
tonight for 650/652, and starting early Sat aftn for 654.

Expect S winds 10-20 kt over the waters fm later Sat aftn into
Sat night, then SW 10-15 kt very late Sat night thru Sun. SCA
conditions will be marginal for the Bay Sat/Sat night, and have
capped speeds at 15 kt for now. Bermuda high pressure well
offshore will keep winds SSW 5-15 kt Sun night thru Tue.

&&

.HYDROLOGY...
As of 1000 AM EDT Friday...

Flood warnings continue for the James River basin. New warnings
have been issued for Lawrenceville...Rawlings and Stony Creek on
the Meherrin and Nottoway rivers. Recent heavy rain along with
the expectation of more heavy rain has resulted in a forecast of
minor to moderate flooding. See FLWAKQ or FLSAKQ for more
details.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch through this evening for MDZ021>025.
NC...None.
VA...Flood Watch through this evening for VAZ048-060>062-064>069-
     075>090-092-509>522.
MARINE...Small Craft Advisory from 1 PM Saturday to 10 AM EDT Sunday
     for ANZ654.
     Small Craft Advisory from 1 AM Saturday to 5 PM EDT Sunday for
     ANZ650-652.

&&

SYNOPSIS...ALB/LKB
NEAR TERM...ALB/LKB
SHORT TERM...ALB/LKB
LONG TERM...ALB
AVIATION...ERI/LKB
MARINE...TMG
HYDROLOGY...AKQ
Hazardous weather outlook, May 18, 8:49 AM EST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
949 AM EDT Fri May 18 2018

MDZ021>025-VAZ048-060>062-064>069-075>090-092-509>522-191400-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
949 AM EDT Fri May 18 2018

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

While flooding will not be as widespread on Saturday, locally heavy
rain and the threat for localized flooding will continue.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ093-095>100-523>525-191400-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-York-
Newport News-Hampton/Poquoson-
949 AM EDT Fri May 18 2018

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms will bring locally heavy rainfall this
afternoon through tonight. The potential exists for localized
flooding, especially in areas that receive repeated heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms will bring locally heavy rainfall on
Saturday. The potential exists for localized flooding, especially in
areas that receive repeated heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 18, 7:37 AM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
837 AM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     FLASH FLOOD      LAUREL                  37.63N 77.51W
05/18/2018                   HENRICO            VA   TRAINED SPOTTER

            NUMEROUS ROAD CLOSURES IN AND AROUND THE
            LAUREL AREA.

&&

EI
Local storm report, May 18, 7:57 AM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
857 AM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            2 NNW TUCKAHOE          37.62N 77.60W
05/18/2018                   HENRICO            VA   PUBLIC

            FLOODING REPORTED VIA SOCIAL MEDIA IN
            RAINTREE.

0730 AM     FLOOD            3 WNW GLEN ALLEN        37.68N 77.54W
05/18/2018                   HENRICO            VA   PUBLIC

            LOW-LYING SEGMENT OF OLD SPRINGFIELD ROAD
            FLOODED. REPORT FROM TWITTER.

0715 AM     FLOOD            EAST NEW MARKET         38.60N 75.92W
05/18/2018                   DORCHESTER         MD   911 CALL CENTER

            HIGH WATER ON SOME ROADS IN/NEAR EAST NEW
            MARKET.

0700 AM     FLOOD            3 ENE GILMAN            37.79N 77.53W
05/18/2018                   HANOVER            VA   BROADCAST MEDIA

            FLOODING REPORTED ON HORSESHOE BRIDGE ROAD.

&&

EI
Local storm report, May 18, 8:08 AM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
908 AM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLOOD            3 W ELMONT              37.72N 77.55W
05/18/2018                   HANOVER            VA   BROADCAST MEDIA

            PORTION OF GREENWOOD ROAD WASHED OUT. REPORT
            VIA SOCIAL MEDIA.

&&

EI
Local storm report, May 18, 8:46 AM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
946 AM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            2 S DUMBARTON           37.58N 77.50W
05/18/2018                   HENRICO            VA   PUBLIC

            RIGHT AND CENTER LANES CLOSED ON I-195 N
            NEAR BROAD STREET DUE TO STANDING WATER.
            REPORT FROM SOCIAL MEDIA.

&&

EI
Local storm report, May 18, 9:08 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1008 AM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      3 WSW MIDLOTHIAN        37.48N 77.69W
05/18/2018                   CHESTERFIELD       VA   PUBLIC

            OTTERDALE ROAD FLOODED BETWEEN OLD HUNDRED
            AND MIDLOTHIAN TURNPIKE. REPORT FROM SOCIAL
            MEDIA.

&&

EI
Local storm report, May 18, 10:03 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1103 AM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 AM     HEAVY RAIN       3 WSW BUCKTOWN          38.45N 76.09W
05/18/2018  M2.69 INCH       DORCHESTER         MD   MESONET

            MESONET STATION BLWM2, 3 WSW BUCKTOWN.

0700 AM     HEAVY RAIN       EAST NEW MARKET         38.60N 75.92W
05/18/2018  M2.73 INCH       DORCHESTER         MD   COCORAHS

            COCORAHS STATION MD-DR-10, EAST NEW MARKET.

0900 AM     HEAVY RAIN       2 SE LINKWOOD           38.51N 75.91W
05/18/2018  M3.12 INCH       DORCHESTER         MD   COCORAHS

            COCORAHS STATION MD-DR-9, 2 SE LINKWOOD.

1030 AM     HEAVY RAIN       1 N WINGATE             38.31N 76.08W
05/18/2018  M2.17 INCH       DORCHESTER         MD   MESONET

            MESONET STATION D2613, 1 N WINGATE.

0903 AM     HEAVY RAIN       2 SSW PRINCESS ANNE     38.17N 75.71W
05/18/2018  M4.22 INCH       SOMERSET           MD   COCORAHS

            COCORAHS STATION MD-SS-1, 2 SSW PRINCESS
            ANNE.

1030 AM     HEAVY RAIN       CRISFIELD               37.98N 75.86W
05/18/2018  M3.12 INCH       SOMERSET           MD   MESONET

            MESONET STATION CRSFL, CRISFIELD.

1019 AM     HEAVY RAIN       2 SSW PITTSVILLE        38.36N 75.43W
05/18/2018  M2.55 INCH       WICOMICO           MD   MESONET

            MESONET STATION PWLM2, 2 SSW PITTSVILLE.

1043 AM     HEAVY RAIN       2 NW SHAD POINT         38.37N 75.66W
05/18/2018  M3.16 INCH       WICOMICO           MD   MESONET

            MESONET STATION C1767, 2 NW SHAD POINT.

0807 AM     HEAVY RAIN       LAKEWOOD                38.33N 75.59W
05/18/2018  M2.11 INCH       WICOMICO           MD   COCORAHS

            COCORAHS STATION MD-WC-22, LAKEWOOD.

1036 AM     HEAVY RAIN       1 SSW HEBRON            38.40N 75.69W
05/18/2018  M4.91 INCH       WICOMICO           MD   MESONET

            MESONET STATION AU888, 1 SSW HEBRON.

1030 AM     HEAVY RAIN       1 ESE WEST OCEAN CITY   38.33N 75.08W
05/18/2018  M3.56 INCH       WORCESTER          MD   MESONET

            MESONET STATION OCNPP, 1 ESE WEST OCEAN
            CITY.

1039 AM     HEAVY RAIN       1 ENE OCEAN PINES       38.39N 75.13W
05/18/2018  M2.01 INCH       WORCESTER          MD   MESONET

            MESONET STATION E6548, 1 ENE OCEAN PINES.

1040 AM     HEAVY RAIN       6 SE PUBLIC LANDING     38.08N 75.20W
05/18/2018  M2.49 INCH       WORCESTER          MD   MESONET

            MESONET STATION ASTM2, 6 SE PUBLIC LANDING.

1000 AM     HEAVY RAIN       NEW CHURCH              37.98N 75.53W
05/18/2018  M2.81 INCH       ACCOMACK           VA   MESONET

            MESONET STATION VA025, NEW CHURCH.

0800 AM     HEAVY RAIN       5 N ALBERTA             36.94N 77.90W
05/18/2018  M2.25 INCH       BRUNSWICK          VA   CO-OP OBSERVER

            CO-OP OBSERVER STATION ALBV2, 5 N ALBERTA.

0933 AM     HEAVY RAIN       1 SSW FORT A.P. HILL    38.10N 77.27W
05/18/2018  M2.04 INCH       CAROLINE           VA   MESONET

            MESONET STATION TT215, 1 SSW FORT A.P. HILL.

0700 AM     HEAVY RAIN       1 S DAWN                37.81N 77.36W
05/18/2018  M3.94 INCH       CAROLINE           VA   COCORAHS

            COCORAHS STATION VA-CL-6, 1 S DAWN.

0700 AM     HEAVY RAIN       3 NNW BURRUSS CORNER    37.94N 77.43W
05/18/2018  M5.25 INCH       CAROLINE           VA   COCORAHS

            COCORAHS STATION VA-CL-7, 3 NNW BURRUSS
            CORNER.

0933 AM     HEAVY RAIN       2 NE BOWLING GREEN      38.07N 77.32W
05/18/2018  M4.06 INCH       CAROLINE           VA   MESONET

            MESONET STATION TT216, 2 NE BOWLING GREEN.

1033 AM     HEAVY RAIN       3 N SPARTA              38.04N 77.24W
05/18/2018  M2.73 INCH       CAROLINE           VA   MESONET

            MESONET STATION FAPV2, 3 N SPARTA.

1029 AM     HEAVY RAIN       BOWLING GREEN           38.04N 77.34W
05/18/2018  M5.08 INCH       CAROLINE           VA   MESONET

            MESONET STATION BWCCD, BOWLING GREEN.

0600 AM     HEAVY RAIN       MIDLOTHIAN              37.51N 77.64W
05/18/2018  M3.60 INCH       CHESTERFIELD       VA   COCORAHS

            COCORAHS STATION VA-CS-19, MIDLOTHIAN.

0700 AM     HEAVY RAIN       5 S MIDLOTHIAN          37.43N 77.64W
05/18/2018  M2.33 INCH       CHESTERFIELD       VA   COCORAHS

            COCORAHS STATION VA-CS-41, 5 S MIDLOTHIAN.

1029 AM     HEAVY RAIN       4 S MIDLOTHIAN          37.44N 77.64W
05/18/2018  M6.80 INCH       CHESTERFIELD       VA   MESONET

            MESONET STATION MDLSC, 4 S MIDLOTHIAN.

0700 AM     HEAVY RAIN       3 WSW BEACH             37.33N 77.64W
05/18/2018  M3.24 INCH       CHESTERFIELD       VA   COCORAHS

            COCORAHS STATION VA-CS-20, 3 WSW BEACH.

1042 AM     HEAVY RAIN       5 S MIDLOTHIAN          37.43N 77.64W
05/18/2018  M2.04 INCH       CHESTERFIELD       VA   MESONET

            MESONET STATION C5612, 5 S MIDLOTHIAN.

0700 AM     HEAVY RAIN       4 W WINTERPOCK          37.32N 77.65W
05/18/2018  M3.23 INCH       CHESTERFIELD       VA   CO-OP OBSERVER

            CO-OP OBSERVER STATION WTPV2, 4 W
            WINTERPOCK.

1029 AM     HEAVY RAIN       BON AIR                 37.53N 77.56W
05/18/2018  M4.12 INCH       CHESTERFIELD       VA   MESONET

            MESONET STATION RCRMR, BON AIR.

1033 AM     HEAVY RAIN       2 WNW BEACH             37.38N 77.64W
05/18/2018  M3.24 INCH       CHESTERFIELD       VA   MESONET

            MESONET STATION E2128, 2 WNW BEACH.

1032 AM     HEAVY RAIN       BON AIR                 37.52N 77.56W
05/18/2018  M2.55 INCH       CHESTERFIELD       VA   MESONET

            MESONET STATION F0267, BON AIR.

1035 AM     HEAVY RAIN       2 WSW BEACH             37.34N 77.64W
05/18/2018  M3.06 INCH       CHESTERFIELD       VA   MESONET

            MESONET STATION C0609, 2 WSW BEACH.

1030 AM     HEAVY RAIN       4 WNW BEACH             37.39N 77.65W
05/18/2018  M2.46 INCH       CHESTERFIELD       VA   MESONET

            MESONET STATION E9140, 4 WNW BEACH.

1045 AM     HEAVY RAIN       3 NNW MIDLOTHIAN        37.55N 77.66W
05/18/2018  M6.11 INCH       CHESTERFIELD       VA   MESONET

            MESONET STATION D7888, 3 NNW MIDLOTHIAN.

0800 AM     HEAVY RAIN       3 SSW MIDLOTHIAN        37.46N 77.66W
05/18/2018  M3.78 INCH       CHESTERFIELD       VA   COCORAHS

            COCORAHS STATION VA-CS-27, 3 SSW MIDLOTHIAN.

0756 AM     HEAVY RAIN       CHESTERFIELD COUNTY AIR 37.41N 77.53W
05/18/2018  M2.32 INCH       CHESTERFIELD       VA   AWOS

            AWOS STATION FCI, CHESTERFIELD COUNTY
            AIRPORT.

1030 AM     HEAVY RAIN       1 NE HOPEWELL           37.30N 77.29W
05/18/2018  M2.72 INCH       CITY OF HOPEWELL   VA   MESONET

            MESONET STATION HPWNM, 1 NE HOPEWELL.

1030 AM     HEAVY RAIN       2 E ROSLYN HILLS        37.58N 77.52W
05/18/2018  M4.16 INCH       CITY OF RICHMOND   VA   MESONET

            MESONET STATION RHMND, 2 E ROSLYN HILLS.

1029 AM     HEAVY RAIN       1 S LAKESIDE            37.59N 77.46W
05/18/2018  M4.24 INCH       CITY OF RICHMOND   VA   MESONET

            MESONET STATION RCHRM, 1 S LAKESIDE.

1036 AM     HEAVY RAIN       1 E PRINCESS ANNE       36.75N 76.03W
05/18/2018  M2.17 INCH       CITY OF VIRGINIA BEVA   MESONET

            MESONET STATION AR126, 1 E PRINCESS ANNE.

0756 AM     HEAVY RAIN       OCEANA NAS              36.82N 76.03W
05/18/2018  M2.36 INCH       CITY OF VIRGINIA BEVA   ASOS

            ASOS STATION NTU, OCEANA NAS.

0700 AM     HEAVY RAIN       1 NNE PRINCESS ANNE     36.77N 76.04W
05/18/2018  M3.39 INCH       CITY OF VIRGINIA BEVA   COCORAHS

            COCORAHS STATION VA-VBC-13, 1 NNE PRINCESS
            ANNE.

1038 AM     HEAVY RAIN       2 NNE DUNNSVILLE        37.89N 76.81W
05/18/2018  M2.58 INCH       ESSEX              VA   MESONET

            MESONET STATION E7265, 2 NNE DUNNSVILLE.

1035 AM     HEAVY RAIN       PALMYRA RIVER GAGE ON F 37.86N 78.27W
05/18/2018  M2.84 INCH       FLUVANNA           VA   CO-OP OBSERVER

            CO-OP OBSERVER STATION PYAV2, PALMYRA RIVER
            GAGE ON FLUVANNA RIVER, NEAR PALMYRA.

0700 AM     HEAVY RAIN       CROZIER                 37.63N 77.80W
05/18/2018  M2.02 INCH       GOOCHLAND          VA   CO-OP OBSERVER

            CO-OP OBSERVER STATION CRZV2, CROZIER.

1028 AM     HEAVY RAIN       SABOT                   37.62N 77.74W
05/18/2018  M3.00 INCH       GOOCHLAND          VA   MESONET

            MESONET STATION E8514, SABOT.

1028 AM     HEAVY RAIN       1 NNW GOODALL           37.81N 77.64W
05/18/2018  M2.41 INCH       HANOVER            VA   MESONET

            MESONET STATION E1895, 1 NNW GOODALL.

1035 AM     HEAVY RAIN       1 E BEAVERDAM           37.94N 77.63W
05/18/2018  M2.28 INCH       HANOVER            VA   MESONET

            MESONET STATION D9354, 1 E BEAVERDAM.

1030 AM     HEAVY RAIN       ASHLAND                 37.75N 77.48W
05/18/2018  M3.48 INCH       HANOVER            VA   MESONET

            MESONET STATION AS799, ASHLAND.

0754 AM     HEAVY RAIN       HANOVER COUNTY MUNICIPA 37.71N 77.44W
05/18/2018  M3.71 INCH       HANOVER            VA   ASOS

            ASOS STATION OFP, HANOVER COUNTY MUNICIPAL.

0700 AM     HEAVY RAIN       HEWLETT                 37.91N 77.59W
05/18/2018  M4.56 INCH       HANOVER            VA   COCORAHS

            COCORAHS STATION VA-HV-6, HEWLETT.

1029 AM     HEAVY RAIN       2 N HIGHLAND SPRINGS    37.59N 77.32W
05/18/2018  M5.68 INCH       HANOVER            VA   MESONET

            MESONET STATION MCHVL, 2 N HIGHLAND SPRINGS.

0715 AM     HEAVY RAIN       2 NNW GILMAN            37.82N 77.59W
05/18/2018  M3.60 INCH       HANOVER            VA   COCORAHS

            COCORAHS STATION VA-HV-8, 2 NNW GILMAN.

0835 AM     HEAVY RAIN       2 E SHORT PUMP          37.66N 77.57W
05/18/2018  M5.55 INCH       HENRICO            VA   COCORAHS

            COCORAHS STATION VA-HR-6, 2 E SHORT PUMP.

0925 AM     HEAVY RAIN       LAKESIDE                37.62N 77.47W
05/18/2018  M3.50 INCH       HENRICO            VA   COCORAHS

            COCORAHS STATION VA-HR-21, LAKESIDE.

1030 AM     HEAVY RAIN       EAST HIGHLAND PARK      37.57N 77.38W
05/18/2018  M3.68 INCH       HENRICO            VA   MESONET

            MESONET STATION RCHRV, EAST HIGHLAND PARK.

0700 AM     HEAVY RAIN       VARINA                  37.46N 77.35W
05/18/2018  M2.64 INCH       HENRICO            VA   COCORAHS

            COCORAHS STATION VA-HR-13, VARINA.

1035 AM     HEAVY RAIN       3 NNE SHORT PUMP        37.69N 77.59W
05/18/2018  M6.54 INCH       HENRICO            VA   MESONET

            MESONET STATION E5212, 3 NNE SHORT PUMP.

0705 AM     HEAVY RAIN       LAUREL                  37.65N 77.50W
05/18/2018  M4.75 INCH       HENRICO            VA   COCORAHS

            COCORAHS STATION VA-HR-8, LAUREL.

0700 AM     HEAVY RAIN       2 E SHORT PUMP          37.65N 77.57W
05/18/2018  M5.39 INCH       HENRICO            VA   COCORAHS

            COCORAHS STATION VA-HR-20, 2 E SHORT PUMP.

1038 AM     HEAVY RAIN       1 SW SHORT PUMP         37.63N 77.63W
05/18/2018  M5.01 INCH       HENRICO            VA   MESONET

            MESONET STATION D4934, 1 SW SHORT PUMP.

0754 AM     HEAVY RAIN       RICHMOND INTL AIRPORT   37.51N 77.32W
05/18/2018  M3.60 INCH       HENRICO            VA   ASOS

            ASOS STATION RIC, RICHMOND INTL AIRPORT.

1045 AM     HEAVY RAIN       2 E SHORT PUMP          37.66N 77.57W
05/18/2018  M5.07 INCH       HENRICO            VA   MESONET

            MESONET STATION C0630, 2 E SHORT PUMP.

1040 AM     HEAVY RAIN       1 NE TUCKAHOE           37.60N 77.58W
05/18/2018  M4.27 INCH       HENRICO            VA   MESONET

            MESONET STATION AS694, 1 NE TUCKAHOE.

0700 AM     HEAVY RAIN       2 NNW FIVE FORKS        37.28N 76.78W
05/18/2018  M2.15 INCH       JAMES CITY         VA   COCORAHS

            COCORAHS STATION VA-JC-10, 2 NNW FIVE FORKS.

1031 AM     HEAVY RAIN       1 WNW LIGHTFOOT         37.35N 76.77W
05/18/2018  M2.00 INCH       JAMES CITY         VA   MESONET

            MESONET STATION C2450, 1 WNW LIGHTFOOT.

0800 AM     HEAVY RAIN       1 S ETNA MILLS          37.74N 77.27W
05/18/2018  M4.45 INCH       KING WILLIAM       VA   COCORAHS

            COCORAHS STATION VA-KW-2, 1 S ETNA MILLS.

0700 AM     HEAVY RAIN       1 SSE BROOK VALE        37.74N 76.42W
05/18/2018  M2.04 INCH       LANCASTER          VA   COCORAHS

            COCORAHS STATION VA-LN-2, 1 SSE BROOK VALE.

0700 AM     HEAVY RAIN       VICTORIA                37.01N 78.22W
05/18/2018  M3.80 INCH       LUNENBURG          VA   COCORAHS

            COCORAHS STATION VA-LB-2, VICTORIA.

1000 AM     HEAVY RAIN       ISLAND CREEK RESERVOIR  36.55N 78.47W
05/18/2018  M2.22 INCH       MECKLENBURG        VA   MESONET

            MESONET STATION ICRV2, ISLAND CREEK
            RESERVOIR.

1020 AM     HEAVY RAIN       1 E CLARKSVILLE         36.62N 78.55W
05/18/2018  M3.49 INCH       MECKLENBURG        VA   MESONET

            MESONET STATION VA041, 1 E CLARKSVILLE.

1030 AM     HEAVY RAIN       COOPER                  37.60N 76.53W
05/18/2018  M4.00 INCH       MIDDLESEX          VA   MESONET

            MESONET STATION CHRST, COOPER.

1005 AM     HEAVY RAIN       VA CAPE CHARLES 5 ENE   37.29N 75.93W
05/18/2018  M3.35 INCH       NORTHAMPTON        VA   MESONET

            MESONET STATION CCHV2, VA CAPE CHARLES 5
            ENE.

1029 AM     HEAVY RAIN       1 NNE KENNARD           37.94N 76.74W
05/18/2018  M4.52 INCH       RICHMOND           VA   MESONET

            MESONET STATION WRNNT, 1 NNE KENNARD.

0754 AM     HEAVY RAIN       WAKEFIELD, VA           36.98N 77.01W
05/18/2018  M2.57 INCH       SUSSEX             VA   ASOS

            ASOS STATION AKQ, WAKEFIELD, VA.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Wicomico

When
May 18, 11:00 AM EST to May 19, 4:00 PM EST
Where
Wicomico County, Delmar to 1.96 mi N of Pittsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.450, -75.570

Sinkhole was reported near the intersection of Nelson Church Road and East Line Road in Delmar. Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Dorchester

When
May 18, 11:00 AM EST to May 19, 4:00 PM EST
Where
Dorchester County, Hurlock to 1.36 mi SSE of East New Market
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.630, -75.870

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Somerset

When
May 18, 11:00 AM EST to May 19, 4:00 PM EST
Where
Somerset County, Princess Anne to 2.58 mi NW of Westover
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.200, -75.700

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Worcester

When
May 18, 11:00 AM EST to May 19, 4:00 PM EST
Where
Worcester County, Ocean City to 0.64 mi S of Boxiron
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.330, -75.080

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760994, 760995, 760996, 760997.